Hail, Washington
- When
- August 18, 9:35 PM EST
- Where
- Washington County, 2 mi N of New Matamoras
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.550, -81.067
Penny size hail fell near the Monroe County line.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 18, 9:12 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 1012 PM EDT WED AUG 18 2004 .SHORT TERM (REST OF TONIGHT THROUGH THURSDAY)... MADE SLIGHT ADJUSTMENTS TO POPS INCLUDING SLIGHT INCREASE WESTERN ZONES. WORRIED A BIT ABOUT ESE PROPAGATION OF MCS BACK NEAR CINCINNATI ATTM. ADJUSTED SKY...WX AND QPF TO GO WITH POP ADJUSTMENTS. TEMPERATURES APPEARED ON TRACK. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 810 PM EDT WED AUG 18 2004 AVIATION (00Z TO 00Z)... MVFR FOR VIS PREDOMINATES OVERNIGHT. OCCASIONAL IFR FOG POSSIBLE ESPECIALLY AT EKN BUT MID DECK SHOULD PRECLUDE MUCH OF IT. LIGHT SOUTHWEST FLOW THROUGH PERIOD. THUNDERSTORMS FORMING ALONG WEAK WARM FRONT OVER LOWER OHIO VALLEY MAY AFFECT HTS AND CRW LATE TONIGHT AND PERHAPS EVEN BKW THURSDAY MORNING BEFORE DISSIPATING. HAZE SHOULD THIN OUT FOR THURSDAY AFTERNOON AS CUMULUS FORMS ATOP MIXING LAYER. COLD FRONT WILL APPROACH SLOWLY FROM THE NORTH THURSDAY AFTERNOON. CODED UP THUNDER FOR PKB AND CKB...THUNDERSTORMS RIGHT ALONG THE FRONT MAY BE QUITE STRONG. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 340 PM EDT WED AUG 18 2004 SHORT TERM (REST OF TONIGHT THROUGH FRIDAY)... QUIET AND SEASONABLE AFTERNOON ACROSS THE REGION. NOT ENOUGH INSTABILITY TO GENERATE SHRA THIS AFTERNOON...EVEN CU COVERAGE IS NOT IMPRESSIVE. FOR LAST COUPLE OF DAYS...MODELS HAVE INSISTED ON GENERATING PRECIP OVERNIGHT IN WARM ADVECTION/INCREASING THETA E FEED. IN FACT...ETA MOS GOES FOR LIKELY POPS TONIGHT. JUST DO NOT SEE THE SUPPORT TO JUSTIFY SUCH POPS. STILL...SHORTWAVE MOVING THROUGH IL/IN COULD PROVIDE SOME PRECIP...ESPECIALLY TO NORTHERN SECTIONS...AND ENOUGH MOISTURE/VERTICAL MOTION TO PUT IN A SLIGHT CHANCE OVERNIGHT ACROSS THE SOUTH. SOME LIGHT FOG POSSIBLE BUT NOT ENOUGH TO MENTION IN ZONES TONIGHT. RELATIVE LULL IN ACTIVITY TOMORROW MORNING AS WARM ADVECTION SLOWS. AIRMASS BECOMES DECENTLY UNSTABLE DURING THE AFTERNOON WITH CAPES EXCEEDING 2000 J/KG. ALSO...MODELS AGREE THAT FRONTAL BOUNDARY TO THE NORTH WILL SINK TOWARD THE REGION TOMORROW AFTERNOON AND EVENING...PROVIDING MORE FOCUSING IN NORTHERN AREAS. WENT WITH 30-40 POPS UP NORTH...AND SLIGHT CHANCE SOUTH OF I-64. WITH WARMING HEIGHTS AND LITTLE IN THE WAY OF SHEAR...SEVERE THREAT LOOKS MINIMAL. FRONT WILL GET CLOSE TO PKB TOMORROW EVENING BEFORE LIFTING BACK NORTHWARD THROUGH FRIDAY. PRECIP COVERAGE DIMINISHES THURSDAY NIGHT WITH LOSS OF HEATING. THINK FRIDAY MAY END UP BEING MOSTLY A WARM SECTOR DAY...ALTHOUGH SOUNDINGS NOT SHOWING MUCH IN THE WAY OF A CAP AT THIS POINT. WILL HOLD ON TO SLIGHT CHANCE POPS FOR NOW...BUT MAY NEED TO EVALUATE THIS AGAIN LATER ON. FOR TEMPERATURES...GENERALLY RAN WITH AN MAV/FWC BLEND THROUGH THE PERIOD. THINK MAV IS A BIT TOO WARM TOMORROW GIVEN CLOUDS AND PROXIMITY OF FRONT. WENT CONSERVATIVE ON TEMPERATURES FRIDAY. COULD SEE 90 OR ABOVE IN MANY AREAS IF CLOUD COVER IS A BIT LESS THAN EXPECTED. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 145 PM EDT WED AUG 18 2004 LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... THE GFS CONTINUES TO BE FASTER THAN THE ETA WITH THE FRONTAL SYSTEM OVER THE WEEKEND. WHILE OTHER MEDIUM RANGE MODELS GENERALLY SUPPORT THE FASTER GFS TO SOME DEGREE...WILL TAKE A BLEND OF THE TWO MODELS FOR FRONTAL TIMING AS THE GFS...DUE TO FEEDBACK PROBLEMS...CONTINUES TO BE TOO STRONG WITH THE MAIN SURFACE LOW THAT DRIVES THE FRONT THROUGH. THIS SCENARIO WILL BRING THE MAIN BAND OF PRECIP ACROSS THE REGION VERY LATE FRIDAY NIGHT AND SATURDAY. SINCE THE MAIN SURFACE LOW WILL TRACK TO THE NORTH OF THE REGION ACROSS NORTHERN OHIO ON SATURDAY...ANY PROLONGED HEAVY RAIN FOR FLOODING POTENTIAL IS EXPECTED TO REMAIN NORTH OF OUR REGION. HOWEVER...WE DO EXPECT A DECENT AMOUNT OF RAINFALL ASSOCIATED WITH THE FRONT ON SATURDAY. CANADIAN HIGH PRESSURE WILL BUILD IN SUNDAY AND DOMINATE THROUGH MONDAY. THIS WILL BRING IN DRIER AND MUCH COOLER AIR LATER SATURDAY NIGHT AND SUNDAY...BUT WITH SUNSHINE RETURNING IN STRENGTH BY MONDAY...EXPECT A WARMING TREND EARLY NEXT WEEK. AS THE HIGH MOVES EAST OF THE REGION...MOISTURE AND INSTABILITY WILL INCREASE ON SOUTHERLY WINDS ALONG WITH DIURNAL CONVECTION TUESDAY AND WEDNESDAY. BUT NO ORGANIZED WEATHER SYSTEM IS SHOWN BY THE MODELS FOR AT LEAST THE EARLY TO MID PART OF NEXT WEEK. MAV/MEX TEMPERATURE GUIDANCE LOOKS REASONABLE AND GENERALLY FOLLOWED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. && SHORT TERM...TRM LONG TERM...JMV AVIATION...TRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 420 AM EDT WED AUG 18 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-191000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON... CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH... ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON... GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE... HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON... MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON... PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY... RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE... SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH... WEST UNION...WESTON...WILLIAMSON AND WINFIELD 420 AM EDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Pittsburgh radar (KPBZ), 131 km away, was scanning. The volume nearest the first event began at 02:33 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell near the Monroe County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415660.